Michigan, 2020

Winter Storm in Michigan, December 12, 2020

December 12, 2020 · NWS GRR · 2 events in 2 counties and zones

A winter storm brought 6 to over 8 inches of snow to northern Osceola and much of Clare counties on December 12th. In addition to the heavy snow, there were thousands of power outages across these counties as a result of gusty winds and the weight of the heavy wet snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A winter storm brought 6 to over 8 inches of snow to northern Osceola and much of Clare counties on December 12th. In addition to the heavy snow, there were thousands of power outages across these counties as a result of gusty winds and the weight of the heavy wet snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 12, 3:00 AM EST, 0 minutes earlier.

Area forecast discussion, Dec 12, 3:00 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
300 AM EST Sat Dec 12 2020

LATEST UPDATE...
Synopsis/Discussion/Marine/Hydrology

.SYNOPSIS...
Issued at 300 AM EST Sat Dec 12 2020

- Winter Storm Today Across Central Lower MI

- Tranquil Weather Returns Sunday Through Tuesday

- Light Snow Possible Wednesday

&&

.DISCUSSION...(Today through Friday)
Issued at 300 AM EST Sat Dec 12 2020

- Winter Storm Today Across Central Lower MI

At 07Z a 1004 mb sfc low is located just to the north of KSTL. A
consensus of latest higher res computer model guidance suggests that
the low will strengthen a bit as it moves northeast to near Saginaw
Bay by late this aftn.

As a result rain will be the predominant pcpn type today across
roughly the southern two thirds of our fcst area. Further to the
north of the sfc low track thermal profiles support snow which may
mix with rain at times south of US-10.

Total snow accumulations of around 6 to 10 inches are forecast from
early this morning through late this afternoon across our northern
fcst area where a winter storm warning continues in effect and
travel conditions will become very hazardous. Relatively highest
accumulations within that range are expected near to north of US-10
near to north of a line from Ludington to Clare.

By this evening heaviest precipitation will already be moving out of
our fcst area. Some light snow showers and flurries will linger
overnight but with very little if any additional snow accumulation.

- Tranquil Weather Returns Sunday Through Tuesday

A consensus of latest short to medium range guidance continues to
show tranquil wx will return Sunday through Tuesday as Canadian high
pressure builds in from the northwest early in the week.

- Light Snow Possible Wednesday

A southern stream low pressure system may bring a little light snow
mainly to our southern fcst area Wednesday. However a consensus of
latest medium range guidance still suggests that most of the pcpn
with that system will pass by to the south to southeast of our area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1230 AM EST Sat Dec 12 2020

Primarily IFR conditions are expected overnight through this
afternoon with rain showers. Precipitation will gradually become
mixed with light snow before tapering off late Saturday afternoon
through Saturday evening. Conditions will slowly improve to mainly
MVFR late Saturday through Saturday night.

&&

.MARINE...
Issued at 300 AM EST Sat Dec 12 2020

A small craft advisory remains in effect from St. Joseph to Manistee
through early Sunday afternoon. East to northeast winds to 30 kts
are forecast today which will back to the northwest tonight. This
will result in wave heights of 6 to 10 feet. Conditions will slowly
improve through the day Sunday as winds back to the west and slowly
subside.

&&

.HYDROLOGY...
Issued at 300 AM EST Sat Dec 12 2020

No flooding is expected on any of our area rivers. This since river
levels are rather low and rainfall amounts of up to around an inch
and a half near to south of the I-96 corridor will not be
significant enough to cause hydro issues of any significance. Some
brief ponding of water on area roads is expected during period of
heavier rainfall today.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 3 AM EST Sunday for MIZ046-050-
     051.

     Winter Storm Warning until 3 AM EST Sunday for MIZ037>040-
     043>045.

LM...Small Craft Advisory until 1 PM EST Sunday for LMZ844>849.

&&

SYNOPSIS...Laurens
DISCUSSION...Laurens
AVIATION...Laurens
MARINE...Laurens
HYDROLOGY...Laurens
Hazardous weather outlook, Dec 11, 3:36 PM EST, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
336 PM EST Fri Dec 11 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-122045-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
336 PM EST Fri Dec 11 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Rain will change to snow tonight mainly to the north of a Muskegon
to Mt Pleasant line. The snow could become heavy at times leading
to travel impacts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A heavy wet snowfall event is looking likely for the region north
of a Muskegon to Alma line Saturday into Saturday night. Moderate
impacts are expected in some places.

A risk for thunder exists mainly Saturday afternoon to the south
of a Grand Rapids to Lansing line.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-122045-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
336 PM EST Fri Dec 11 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Conditions will be hazardous to small craft through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The hazardous conditions for small craft are likely to persist
during the weekend as northeast winds build.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Osceola

When
December 12, 3:00 AM EST to 5:00 PM EST
Where
Osceola forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
43.990, -85.325 (the zone’s center; the record gives no point)

Six to eight inches of snow fell and there were numerous power outages due to gusty winds and the weight of the heavy wet snow.

Winter Storm, Clare

When
December 12, 3:00 AM EST to 5:00 PM EST
Where
Clare forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
43.988, -84.848 (the zone’s center; the record gives no point)

Over eight inches of snow fell and there were numerous power outages due to gusty winds and the weight of the heavy wet snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927140, 927141.